Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 282, NWS Kansas City, MO

August 30, 2019Linn County, Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 30, 2019, 2:24 AM CDT for Linn County, Miami County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2019, 2:24 AM CDT (07:24 UTC)
Expired
Aug 30, 2019, 3:15 AM CDT
In force
51 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Linn County, KS, Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 69 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4075 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4075 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 11:55 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 29, 11:55 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1155 PM CDT Thu Aug 29 2019

.Discussion...
Issued at 332 PM CDT THU AUG 29 2019

Primary forecast focus is on heavy rainfall and thunderstorms
tonight.

A small cluster of thunderstorms has persisted through the morning
into the afternoon, starting in Iowa and continuing into central
Missouri. A few of these storms have been strong to severe,
anchoring along an outflow boundary/cold pool and developing
supercellular characteristics. Will need to continue to watch these
isolated storms as the environment is conducive to supporting stout
updrafts with 0-6km shear of 35 kts and a high CAPE environment,
excess of 2000 J/Kg.

Tonight, storms will develop along the front currently pushing into
southern Iowa. Storms will build southward across northern Missouri
and into west central Missouri through Midnight. Not to re-hash the
previous discussions, but conditions are ripe for locally heavy
rainfall, especially across western Missouri and eastern Kansas.
Storms will reside within a high CAPE environment and deep layer
shear supportive of a linear convection. Short-range guidance has
also continued to hint at an MCS developing over northern Kansas and
sliding eastward along the surface trough, as the upstream 500mb
short wave trough begins to surge southeast through the early
morning hours.

Flash flooding is going to end up being the primary concern as the
surface boundary slows and heavy rainfall increases through
daybreak, Friday. In response, a Flash Flood Watch is in effect for
portions of western Missouri and eastern Kansas, including the KC
Metro from 10 PM through Friday at 1 PM. Wind will also be a concern
with the line of storms as it initially develops and moves across
northern Missouri.

With the front stalling just north of the Ozark Plateau through the
afternoon, Friday, it will remain a focus for showers and
thunderstorms, especially as the 500mb short wave crosses the region
into the evening. Into Saturday, the upper trough will lift to the
east, lifting the surface front, and rain back to the north. As High
pressure builds back in, conditions should dry out and improve
through Sunday and to start the work week.

&&

.Aviation...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1155 PM CDT THU AUG 29 2019

Showers and storms are expected to continue through the overnight
hours into the morning. Storms should eventually form a line and
move southeast through the area, with a stratiform rain area
behind it. MVFR ceilings and visibility will accompany the showers
and storms. Precipitation will slowly exit the area Friday
morning. Additionally, the front pushing south will shift winds to
the east northeast in the morning. MVFR ceilings will likely
develop along the front behind the area of storms. There is some
uncertainty regarding where the lower ceilings will form, but
right now it looks south of HWY 70, and east of the MO/KS border,
but it will be close to the KC Metro terminals.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Friday afternoon for KSZ025-057-060-
     103>105.

MO...Flash Flood Watch through Friday afternoon for MOZ028-029-037-
     043-053.

&&

Discussion...Kurtz
Aviation...Atkins
Hazardous weather outlook, Aug 29, 5:14 AM CDT, 21 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
514 AM CDT Thu Aug 29 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
514 AM CDT Thu Aug 29 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe thunderstorms are expected this evening and
overnight, mainly across far northern Missouri. Strong winds up to 60
mph are expected across that area, with winds up to 50 mph expected
down toward the I-70 corridor. Heavy rain may contribute to some
flash floodind across northeast Kansas and western Missouri.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Another chance for heavy rain will be possible on Saturday and
Saturday night. Flooding will be the primary concerns with the
Saturday activity.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 29, 10:29 PM CDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1029 PM CDT Thu Aug 29 2019

KSZ025-102-MOZ011-012-020-300415-
Doniphan KS-Atchison KS-Buchanan MO-Holt MO-Andrew MO-
1029 PM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN...NORTH CENTRAL
ATCHISON...CENTRAL BUCHANAN...SOUTHEASTERN HOLT AND SOUTHWESTERN
ANDREW COUNTIES UNTIL 1115 PM CDT...

At 1029 PM CDT, Doppler radar was tracking a strong thunderstorm over
Highland, moving south at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
St. Joseph, Savannah, Wathena, Elwood, Highland, Troy, Country Club
Villa, Country Club, Amazonia, Denton, Severance, Huron, Leona, St.
Joseph Airport, Bendena, Iowa Point and Fanning.

This includes the following highways...
 Interstate 29 between mile markers 49 and 61.
 Interstate 229 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Kansas...and northwestern Missouri.

LAT...LON 3966 9545 3965 9534 3994 9534 3993 9480
      3965 9479 3964 9545
TIME...MOT...LOC 0329Z 358DEG 16KT 3984 9523

Leighton
Local storm report, Aug 29, 10:46 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1046 PM CDT THU AUG 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     TSTM WND GST     4 W JARBALO             39.20N 95.14W
08/29/2019  M60 MPH          LEAVENWORTH        KS   EMERGENCY MNGR

&&
Special weather statement, Aug 29, 10:54 PM CDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1054 PM CDT Thu Aug 29 2019

KSZ025-102>105-MOZ020-028-300430-
Johnson KS-Doniphan KS-Wyandotte KS-Atchison KS-Leavenworth KS-
Platte MO-Buchanan MO-
1054 PM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE...WESTERN DONIPHAN...
LEAVENWORTH...NORTHERN JOHNSON...ATCHISON...SOUTHWESTERN BUCHANAN AND
CENTRAL PLATTE COUNTIES UNTIL 1130 PM CDT...

At 1054 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Whiting to De Soto. Movement was southwest
at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leavenworth, Leawood, Prairie
Village, Lansing, Atchison, Merriam, Mission, Bonner Springs, De
Soto, Tonganoxie, Basehor, Edwardsville, Weston, Highland, Lake
Quivira and Kansas City.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 410 and 416.
 Interstate 35 in Kansas between mile markers 223 and 230.
 Interstate 635 near mile marker 0.
 Interstate 435 between mile markers 1 and 20, and near mile marker
83.
 Kansas Turnpike between mile markers 206 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Kansas...and northwestern and west central Missouri.

LAT...LON 3965 9557 3965 9534 3993 9534 3993 9523
      3894 9461 3894 9506 3899 9507 3896 9508
      3898 9516 3896 9519 3942 9518 3942 9557
TIME...MOT...LOC 0354Z 054DEG 33KT 3954 9564 3898 9500

Leighton
Local storm report, Aug 29, 11:11 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1111 PM CDT THU AUG 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 PM     FLASH FLOOD      5 E GRAHAM              40.20N 94.95W
08/29/2019                   NODAWAY            MO   LAW ENFORCEMENT

            WATER OVER THE ROADWAY. MODOT ENROUTE TO
            SHUT DOWN HIGHWAY.

&&
Special weather statement, Aug 30, 1:12 AM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
112 AM CDT Fri Aug 30 2019

KSZ057-103>105-MOZ029-037-043-300700-
Johnson KS-Wyandotte KS-Miami KS-Leavenworth KS-Cass MO-Jackson MO-
Clay MO-
112 AM CDT Fri Aug 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE...NORTHERN MIAMI...
SOUTHWESTERN LEAVENWORTH...JOHNSON...CASS AND JACKSON COUNTIES UNTIL
200 AM CDT...

At 111 AM CDT, Doppler radar was tracking strong thunderstorms
within an area comprising of far eastern Kansas and western Missouri
extending from near Baldwin City to Archie. Movement was east at 20
mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Kansas City, Overland Park, Olathe, Independence, Lee's Summit,
Shawnee, Blue Springs, Lenexa, Leawood, Raytown, Grandview, Belton,
Prairie Village, Raymore, Gardner, Grain Valley, Merriam,
Harrisonville, Mission and Pleasant Hill.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 27.
 Interstate 70 in Kansas between mile markers 410 and 423.
 Interstate 35 in Missouri between mile markers 0 and 6.
 Interstate 35 in Kansas between mile markers 200 and 235.
 Interstate 635 between mile markers 0 and 8.
 Interstate 470 between mile markers 0 and 16.
 Interstate 435 between mile markers 0 and 18, and between mile
markers 57 and 83.
 Kansas Turnpike between mile markers 206 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3924 9518 3918 9477 3917 9474 3917 9466
      3915 9466 3916 9462 3909 9414 3852 9415
      3866 9506 3898 9506 3899 9507 3898 9509
      3896 9508 3898 9516 3896 9517 3897 9519
TIME...MOT...LOC 0611Z 258DEG 15KT 3879 9524 3850 9438

Leighton
Special weather statement, Aug 30, 2:10 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
210 AM CDT Fri Aug 30 2019

KSZ057-060-103-105-MOZ037-043-044-053-054-300800-
Johnson KS-Miami KS-Leavenworth KS-Linn KS-Bates MO-Cass MO-
Johnson MO-Henry MO-Jackson MO-
210 AM CDT Fri Aug 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR MIAMI...LINN...SOUTHWESTERN
LEAVENWORTH...JOHNSON...CASS...WESTERN HENRY...BATES...SOUTHERN
JACKSON AND SOUTHWESTERN JOHNSON COUNTIES UNTIL 300 AM CDT...

At 209 AM CDT, Doppler radar is tracking strong thunderstorms with
winds around 40 mph within a large area in eastern Kansas and
western Missouri. These winds are embedded within a mostly
stationary area of thunderstorms.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Overland Park, Olathe, Lee's Summit, Shawnee, Lenexa, Leawood,
Grandview, Belton, Raymore, Gardner, Harrisonville, Pleasant Hill, De
Soto, Paola, Spring Hill, Greenwood, Peculiar, Osawatomie, Louisburg
and Butler.

This includes the following highways...
 Interstate 35 in Kansas between mile markers 200 and 223.
 Interstate 435 between mile markers 0 and 2, and between mile
markers 75 and 83.
 Kansas Turnpike between mile markers 206 and 209.

LAT...LON 3805 9424 3806 9454 3806 9461 3804 9462
      3804 9508 3898 9506 3899 9507 3898 9509
      3896 9508 3898 9516 3896 9519 3903 9519
      3885 9400 3821 9399 3821 9405 3804 9406
      3804 9412 3806 9413
TIME...MOT...LOC 0709Z 347DEG 6KT 3839 9500 3811 9383

Leighton

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:42 PM CDTSpecial Weather StatementEAXCass, Clay, Clinton, Henry, Jackson, Johnson and 1 more63 min
Aug 29, 7:50 PM CDTSpecial Weather StatementEAXAndrew, Gentry40 min
Aug 29, 8:24 PM CDTAreal Flood AdvisoryEAXAndrew, Atchison, Caldwell, Daviess, DeKalb, Gentry and 6 more6 hr
Aug 29, 8:32 PM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, DeKalb, Gentry, Grundy, Harrison and 1 more43 min
Aug 29, 8:36 PM CDTFlash Flood WarningEAXDaviess, DeKalb, Gentry, Grundy, Harrison, Livingston6 hr
Aug 29, 8:45 PM CDTSpecial Weather StatementEAXAndrew, Holt45 min
Aug 29, 9:16 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, DeKalb, Gentry, Holt44 min
Aug 29, 9:17 PM CDTFlash Flood WarningEAXAndrew, Atchison, DeKalb, Gentry, Holt, Nodaway6 hr
Aug 29, 9:44 PM CDTSpecial Weather StatementEAXMercer46 min
Aug 29, 9:57 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Holt33 min
Aug 29, 10:29 PM CDTSpecial Weather StatementEAXBuchanan46 min
Aug 30, 1:12 AM CDTSpecial Weather StatementEAXCass, Jackson48 min
Aug 30, 1:31 AM CDTFlash Flood WarningEAXBates, Cass, Henry, Jackson, Johnson3 hr
Aug 30, 1:38 AM CDTRiver Flood WarningEAXJackson78 min
Aug 30, 2:10 AM CDTSpecial Weather StatementEAXBates, Cass50 min
Aug 30, 3:02 AM CDTAreal Flood AdvisoryEAXBates3 hr
Aug 30, 3:47 AM CDTRiver Flood WarningEAXClay, Platte105 min
Aug 30, 4:04 AM CDTSpecial Weather StatementEAXBates41 min
Aug 30, 4:25 AM CDTAreal Flood WarningEAXBates, Cass, Henry6 hr
Aug 30, 4:28 AM CDTRiver Flood WarningEAXLinn, Livingston39 hr
Aug 30, 4:28 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston3 days
Aug 30, 4:28 AM CDTRiver Flood WarningEAXCarroll, Chariton64 hr
Aug 30, 4:34 AM CDTRiver Flood WarningEAXClay, Ray8 hr
Aug 30, 4:39 AM CDTRiver Flood WarningEAXCass, Henry, Johnson50 hr
Aug 30, 4:39 AM CDTRiver Flood WarningEAXBates, Cass, Henry70 hr
Aug 30, 7:29 AM CDTRiver Flood WarningEAXBuchanan18 hr
Aug 30, 7:54 AM CDTRiver Flood WarningEAXJohnson, Pettis43 hr
Aug 30, 7:54 AM CDTRiver Flood WarningEAXCooper, Saline4 days
Aug 30, 8:01 AM CDTRiver Flood WarningEAXDaviess, Gentry35 hr
Aug 30, 8:37 AM CDTRiver Flood WarningEAXBates5 days
Aug 30, 9:39 AM CDTRiver Flood WarningEAXBuchanan, Platte24 hr
Aug 30, 10:33 AM CDTAreal Flood WarningEAXBates, Cass, Henry12 hr
Aug 30, 3:06 PM CDTRiver Flood WarningEAXCooper48 hr
Aug 30, 3:07 PM CDTRiver Flood WarningEAXHoward11 hr
Aug 29, 8:51 PM CDTRiver Flood WarningEAXAtchison, Leavenworth32 hr
Aug 29, 10:54 PM CDTSpecial Weather StatementEAXAtchison, Doniphan, Leavenworth, Wyandotte36 min
Aug 30, 4:44 AM CDTRiver Flood WarningEAXAtchison15 hr
Aug 30, 6:36 AM CDTRiver Flood WarningEAXLinn4 days
Aug 30, 8:37 AM CDTRiver Flood WarningEAXMiami49 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.